Tornadoes · United States · Colorado · 2004
F0 tornado, Baca County, Colorado, August 10, 2004
This F0 tornado ran 0.4 miles across Baca County on August 10, 2004, touching down at 10:38 PM MDT and reaching 40 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- August 10, 2004
- Touchdown
- 10:38 PM MDT (04:38 UTC)
- Path length
- 0.4 miles (0.6 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- County
- Baca County
- Touchdown point
- 37.380, -102.070
- Lift-off point
- 37.380, -102.070
- Record number
- 1546
The warnings
12 minutes of warning. NWS PUB issued a tornado warning for this county at 04:26 UTC, 12 minutes before the tornado touched down, in force until 05:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 01:28 UTC | 02:30 UTC | Severe Thunderstorm Warning | PUB |
| 04:07 UTC | 05:30 UTC | Severe Thunderstorm Warning | PUB |
| 04:26 UTC | 05:00 UTC | Tornado Warning | PUB |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:44 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the tornado touched down at Aug 10, 1:22 PM MDT, 9 hours 16 minutes earlier.
Area forecast discussion, Aug 10, 1:22 PM MDT, 9 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 122 PM MDT TUE AUG 10 2004 .SHORT TERM... (TONIGHT AND WEDNESDAY) ...SEVERE THUNDERSTORMS AND HEAVY RAINFALL REMAIN MAIN CONCERNS FOR THIS AFTERNOON AND EVENING... SEVERE STORMS ALREADY DEVELOPING ALONG INTERSTATE 25 CORRIDOR...AND MOVING EAST SOUTHEASTWARD ONTO THE PLAINS. LIKELY PLACES FOR STORM INITIATION INCLUDE THE PALMER DIVIDE AND ALONG PIKES PEAK AREA. HIGH PRESSURE MOVING SOUTHWARD WILL INCREASE EASTERLY SURFACE WINDS ACROSS THE PLAINS AND THEREFORE SHEAR BY MID TO LATE AFTERNOON HOURS...WITH 0-6KM SHEAR BY 21Z 40-50KTS. GOOD LOW LEVEL MOISTURE IN PLACE WITH RESULTING CAPES 2-3K J/KG BY THIS TIME. EXPECT CAP TO ERODE BY THEN...AND SECONDARY SHORTWAVE TO MOVE OVER THE AREA TO SUPPORT CONVECTION. STRONGEST WINDS WITH FROPA MOVE INTO THE AREA 3- 6Z. STILL EXPECTING LARGE HAIL DAMAGING WINDS AND ISOLATED TORNADOES AS MAIN THREATS. STORMS HAVE BEEN GENEROUS RAINFALL PRODUCERS WITH PWS AROUND AN INCH ACROSS THE PLAINS...AND WILL KEEP FFA IN PLACE. STORMS SHOULD PUSH SOUTHEAST IN NW STEERING FLOW AND MOVE OUT OF THE FORECAST AREA BY EARLY MORNING...LEAVING LOW CLOUDS AND FOG IN ITS WAKE. WED LOOKS COOL AND CLOUDY...HOWEVER SOME INSTABILITY AND GOOD SHEAR MAY PRODUCE ISOLATED ELEVATED SEVERE STORMS RIGHT ALONG THE MOUNTAINS LATER IN THE DAY. DONT THINK THEY WILL PROGRESS FAR EAST WITH COOLER MORE STABLE AIR IN PLACE...DECREASED FAR EAST PLAINS TO ISOLD. BUFKIT SOUNDINGS GIVING CAPES AROUND 1000 J/KG OR LESS...BUT SHEAR MAY BE ENOUGH TO KEEP AN ISOLATED STORM GOING. MAY ALSO GET SOME LIGHT RAIN / DZ OUT OF CLOUDS EARLY. KC .LONG TERM... (WEDNESDAY NIGHT THROUGH TUESDAY) THE WEA PATTERN WL REMAIN MUCH THE SAME THRU SAT WITH THE UPR RIDGE TO THE WEST AND NW FLOW ALOFT OVR THE FORECAST AREA. THE NW FLOW WL CONTINUE TO ALLOW OCCASIONAL WEA DISTURBANCE TO MOVE ACRS THE AREA. THERE WL STILL BE ENOUGH MSTR ACRS THE AREA FOR GENERALLY ISOLD SHOWERS/TSTMS ACRS THE WRN AREAS...AND ISOLD TO SCT OVR ERN AREAS. THE GFS FOR SUN SHOWS AN UPR TROF ENTERING WRN CO LATE IN THE DAY AND THEN MOVE ACRS THE STATE THRU MON. THE UKMO AND ECMWF DO NOT SHOW THE SAME THING...THEY BOTH SHOW THE UPR RIDGE OVR ERN UT. HARD TO SAY WHICH MAY BE CORRECT. THERE IS A STRONG UPR LOW FORECAST TO BE OFF THE B.C./PAC NW COAST WITH THE TROF EXTENDING SOUTHWARD...AND A PIECE OF ENERGY COULD BREAK OFF THAT TROF AND MOVE ACRS THE AREA. FOR NOW WL JUST LEAVE THE FORECAST FOR SUN THRU TUE AS IT IS. && .PUB WATCHES/WARNINGS/ADVISORIES...ZONES 83>89 AND 93>99...FLASH FLOOD WATCH ALONG I-25 AND SERN CO PLAINS THROUGH THE EVENING. &&
Hazardous weather outlook, Aug 10, 11:37 AM MDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1137 AM MDT TUE AUG 10 2004 COZ058>089-093>099-111600- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 1137 AM MDT TUE AUG 10 2004 ...HIGH THREAT FOR SEVERE THUNDERSTORMS ACROSS SOUTHEASTERN COLORADO THIS AFTERNOON AND EVENING... ...A FLASH FLOOD WATCH IS IN EFFECT ACROSS SOUTHEASTERN COLORADO THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST COLORADO LATER TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL BUILD OVER THE EASTERN MOUNTAINS AND ADJACENT PLAINS EARLY THIS AFTERNOON...AND BECOME MORE NUMEROUS AS THEY MOVE INTO EXTREME SOUTHEASTERN COLORADO LATE THIS AFTERNOON AND EVENING. THE ATMOSPHERE WILL BECOME STRONGLY UNSTABLE WITH SUFFICIENT WIND SHEAR TO SUPPORT SEVERAL SEVERE THUNDERSTORMS...ALONG AND EAST OF INTERSTATE 25 LATER THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM ANY SEVERE THUNDERSTORM WILL BE QUARTER SIZE HAIL OR LARGER AND WIND GUSTS AROUND 60 MPH. THERE IS ALSO THE POTENTIAL FOR 1 OR 2 TORNADOES ACROSS SOUTHEAST COLORADO. ANOTHER THUNDERSTORM HAZARD WILL BE HEAVY RAIN...WITH POTENTIAL RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. A FEW COMMUNITIES IN THE SEVERE THUNDERSTORM AND HEAVY RAIN THREAT AREA ARE COLORADO SPRINGS...PUEBLO...WALSENBURG...TRINIDAD...LA JUNTA... LAMAR...AND SPRINGFIELD. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING ACROSS SOUTHEAST COLORADO...SOME MAY BE SEVERE ON THURSDAY...FRIDAY AND SATURDAY...PRODUCING LARGE HAIL AND DAMAGING WINDS. THE GREATEST THREAT WILL ONCE AGAIN BE ALONG THE I-25 CORRIDOR FROM MONUMENT TO TRINIDAD IN THE LATE AFTERNOON TO EARLY EVENING...AND THEN SPREADING EAST INTO EXTREME SOUTHEAST COLORADO. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS THE EASTERN MOUNTAINS AND SOUTHEAST PLAINS BETWEEN 1 PM AND 9 PM.
In the hours before
Local storm report, Aug 10, 7:16 PM MDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PUEBLO CO
716 PM MDT TUE AUG 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL 9 N PEYTON 39.16N 104.48W
08/10/2004 0.75 INCH ELBERT CO TRAINED SPOTTER
0715 PM HAIL 6 ENE MONUMENT 39.12N 104.76W
08/10/2004 2.00 INCH EL PASO CO TRAINED SPOTTER
CORRECT TIME
&&
RMGSpecial weather statement, Aug 10, 9:05 PM MDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 905 PM MDT TUE AUG 10 2004 COZ084>089-093>099-110700- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY-EASTERN KIOWA COUNTY- LA JUNTA VICINITY/OTERO COUNTY-LAMAR VICINITY/PROWERS COUNTY- LAS ANIMAS VICINITY/BENT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-WESTERN KIOWA COUNTY- 618 PM MDT THU JUL 22 2004 TORNADO WATCH NUMBER 731 WHICH WAS IN EFFECT FOR EL PASO COUNTY AS EXPIRED. A NEW TORNADO WATCN NUMBER 734 IS IN EFFECT FOR PUEBLO...CROWLEY ...OTERO...KIOWA...BENT...PROWERS...BACA...LAS ANIMAS...AND HUERFANO COUNTIES...UNTIL 100 AM MDT. NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS ACROSS THE FAR EASTERN PLAINS...HOWEVER TORNADIC STORMS ARE NO LONGER ANTICIPATED. LW
Local storm report, Aug 10, 9:11 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
911 PM MDT TUE AUG 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 PM TORNADO 19 N PUEBLO 38.57N 104.62W
08/10/2004 EL PASO CO PUBLIC
0749 PM HAIL 5 E FORT CARSON 38.73N 104.69W
08/10/2004 1.25 INCH EL PASO CO TRAINED SPOTTER
0749 PM HAIL PUEBLO WEST 38.35N 104.72W
08/10/2004 1.00 INCH PUEBLO CO NWS EMPLOYEE
0730 PM HAIL BLACK FOREST 39.05N 104.67W
08/10/2004 1.25 INCH EL PASO CO TRAINED SPOTTER
0730 PM HAIL 10 SE FALCON 38.83N 104.49W
08/10/2004 2.75 INCH EL PASO CO TRAINED SPOTTER
0730 PM HAIL 6 S ELLICOTT 38.75N 104.38W
08/10/2004 0.75 INCH EL PASO CO TRAINED SPOTTER
0729 PM HAIL COLORADO SPRINGS 38.86N 104.76W
08/10/2004 1.50 INCH EL PASO CO TRAINED SPOTTER
0728 PM HAIL 4 SW BLACK FOREST 39.01N 104.72W
08/10/2004 1.00 INCH EL PASO CO TRAINED SPOTTER
0717 PM HAIL FALCON 38.93N 104.62W
08/10/2004 0.75 INCH EL PASO CO TRAINED SPOTTER
0717 PM HAIL BLACK FOREST 39.05N 104.67W
08/10/2004 2.00 INCH EL PASO CO TRAINED SPOTTER
&&
RMGLocal storm report, Aug 10, 9:40 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
940 PM MDT TUE AUG 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 PM TORNADO 10 NW OLNEY SPRINGS 38.27N 104.07W
08/10/2004 PUEBLO CO PUBLIC
ROPE TORNADO ON GROUND FOR APPROXIMATELY 8 MINUTES.
&&
RMGLocal storm report, Aug 10, 10:14 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1014 PM MDT TUE AUG 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1014 PM TSTM WND GST 2 WSW PRITCHETT 37.36N 102.89W
08/10/2004 60 MPH BACA CO TRAINED SPOTTER
&&
RMGLocal storm report, Aug 10, 10:20 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1020 PM MDT TUE AUG 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1014 PM HAIL 5 NE BEULAH 38.13N 104.92W
08/10/2004 0.88 INCH PUEBLO CO STORM CHASER
&&
RMGThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 00:00Z
4.6 hours before the tornado, 196 km from the path. August 11, 2004.
- Mixed-layer CAPE
- 913 J/kg
- Mixed-layer CIN
- -28 J/kg
- Surface CAPE
- 1594 J/kg
- Mixed-layer LCL
- 1839 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
- 0-3 km lapse rate
- 7.6 K/km
Dodge City, (KDDC), 12:00Z
7.4 hours after it, 196 km from the path. August 11, 2004.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -60896 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -122 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.8 K/km
The surface observations
Elkhart (EHA), 45 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 02:48 UTC | 73 | 61.16 | 70° 11 kt | |||
| 03:08 UTC | 72 | 59 | 90° 12 kt | |||
| 03:28 UTC | 72 | 60 | 70° 9 kt | |||
| 03:48 UTC | 71 | 58 | 110° 16 kt | |||
| 04:08 UTC | 71 | 59 | 140° 13 kt | |||
| 04:28 UTC | 71 | 60 | 40° 8 kt | |||
| 04:48 UTC | 72 | 59 | 20° 9 kt | |||
| 05:08 UTC | 62 | 47.12 | 310° 35 kt | |||
| 05:28 UTC | 55 | 48 | 310° 13 kt | |||
| 05:48 UTC | 57 | 49 | 320° 17 kt | |||
| 06:08 UTC | 58 | 52.16 | 330° 12 kt | |||
| 06:28 UTC | 59 | 53 | 40° 9 kt |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dodge City radar (KDDC), 190 km away, was scanning. The volume nearest the touchdown began at 04:36 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 04:25 UTC | TSTM WND GST 71 | Springfield | Baca, CO | |
| 04:38 UTC | TORNADO | 12 E Walsh | Baca, CO | PUBLIC REPORT TO COUNTY SHERIFF. DISTANCE BASED ON RADAR |
| 04:42 UTC | TSTM WND GST 80 | Walsh | Baca, CO |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2004 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of August 10, 2004
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.